Thunderstorm Wind, Franklin
- When
- August 10, 5:29 PM EST
- Where
- Franklin County, 5 mi NW of Swanton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.967, -73.183
A cold front across southern Quebec the morning of Wednesday, August 10th moved southeast into northern portions of New York and Vermont during the late Afternoon. This front was preceded and accompanied by thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front across southern Quebec the morning of Wednesday, August 10th moved southeast into northern portions of New York and Vermont during the late Afternoon. This front was preceded and accompanied by thunderstorms. A few of the storms were severe, with numerous trees blown down on Rte 78 in and around the Swanton, Vt area. Power outages were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 10, 3:35 PM EST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 435 PM EDT WED AUG 10 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... IN THE SHORT TERM...SCATTERED THUNDERSTORMS ACROSS THE CHAMPLAIN VALLEY AT THIS TIME. RADAR ALSO SHOWING ANOTHER LINE OF STRONG THUNDERSTORMS AHEAD OF A COLD FRONT APPROACHING THE ST LAWRENCE VALLEY IN NORTHERN NEW YORK. COLD FRONT TO MOVE ACROSS THE REGION OVERNIGHT...SO HAVE GONE WITH CHANCE POPS FOR SHOWERS AND THUNDERSTORMS. COLD FRONT TO BE SOUTH OF THE REGION ON THURSDAY...AS A HIGH PRESSURE AREA BUILDS EAST FROM THE GREAT LAKES AND WILL BE CENTERED OVER NEW ENGLAND EARLY FRIDAY. FOR FRIDAY...MODELS DIFFER ON TIMING OF RETURN OF MOISTURE INTO THE REGION...WITH ETA BRINGING IN A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON AHEAD OF A WARM FRONT...WHILE GFS MODEL HOLDS OFF ON PRECIPITATION UNTIL FRIDAY NIGHT. WILL GO WITH SLOWER TIMING OF THE GFS MODEL AND HOLD OFF ANY CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL FRIDAY NIGHT. A COLD FRONT WILL ALSO MOVE INTO THE REGION LATE FRIDAY NIGHT...WITH SOME SHOWERS POSSIBLY LINGERING INTO EARLY SATURDAY MORNING. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... WFO ALY PROVIDED THE BULK OF THESE GRIDS FOR US DURING OUR IFPS INSTALL THIS MORNING...THANX BASICALLY THEY FOLLOWED THE LATEST GFS/ENSEMBLES AND THE PREVIOUS FCST PRETTY CLOSE. MADE A FEW CHANGES TO TEMP/POP/WIND GRIDS TO TRY AND MESH A LIL BETTER WITH SURROUNDING WFOS. THE RELEVANT PORTION OF YESTERDAY/S DISCUSSION FOLLOWS: CF TO AFFECT THE FA FOR MUCH OF SAT THRU SUN NITE...THEN HI PRESS LOOKS TO AFFECT THE FA FOR MUCH OF THE REST OF THE EXTENDED PERIOD. && .AVIATION... DID NOT SPEND A WHOLE LOT OF TIME OF THE TAFS TODAY DUE TO CONVECTIVE CONCERNS. CONVECTION POSSIBLE ACRS THE FA THRU AT LEAST TONITE. SFC WINDS TO BECOME MORE W-NW WITH TIME AS THE PERIOD PROGRESSES. LATER SHIFTS WILL NEED TO LOOK MORE CAREFULLY AT THE TAFS FOR FURTHER REVISIONS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...WGH LONG TERM...MURRAY AVIATION...MURRAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 441 AM EDT WED AUG 10 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-110840- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 441 AM EDT WED AUG 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: A COLD FRONT WILL MOVE ACROSS NORTHERN NEW YORK AND VERMONT LATE THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE FRONT OVER EXTREME NORTHERN NEW YORK AND VERMONT. THE MAIN THREAT WOULD BE GUSTY WINDS TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING...ALONG WITH BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
251 PM EDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG PLATTSBURGH 44.70N 73.46W
08/10/2005 CLINTON NY PUBLIC
TREES AND POWER LINES DOWN.
&&
MBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 418 PM EDT WED AUG 10 2005 VTZ001-002-005-006-008-009-011-012-016>018-102115- GRAND ISLE-LAMOILLE-WASHINGTON-WINDSOR-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON-WESTERN RUTLAND- AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM MILTON TO SHOREHAM VERMONT...MOVING EAST AT 25 MPH. THESE STRONG STORMS WILL BE NEAR FLETCHER...NEW HAVEN BY 430 PM...NEAR JEFFERSONVILLE...CAMBRIDGE BY 440 PM...NEAR WATERVILLE...UNDERHILL BY 450 PM...NEAR JOHNSON...WEST BOLTON BY 5 PM...NEAR DUXBURY AND WATERBURY BY 510 PM. THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THEY APPROACH. ALSO...SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER WILL ACCOMPANY THESE STORMS. MURRAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 512 PM EDT WED AUG 10 2005 VTZ003-004-006-007-016-102215- ORLEANS-LAMOILLE-CALEDONIA-ESSEX-EASTERN FRANKLIN- AT 508 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER HYDE PARK...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR CRAFTSBURY AND ALBANY BY 520 PM...NEAR GLOVER BY 530 PM...NEAR CRYSTAL LAKE STATE PARK AND BARTON BY 540 PM...NEAR EAST CHARLESTON BY 600 PM AND NEAR ISLAND POND BY 610 PM. OTHER STORMS FROM BAKERSFIELD TO JOHNSON WILL MOVE NORTHEAST ACROSS BELVIDERE..EDEN...LOWELL...AND WESTFIELD THROUGH 6 PM. THE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING GUSTY WINDS...AND POSSIBLY SOME SMALL HAIL. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. HANSON
The Burlington radar (KCXX), 51 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471630.